You are here
Guidance on the management of diarrhoea during cancer chemotherapy
Jervoise Andreyev, Paul Ross, Clare Donnellan, Elaine Lennan, Pauline Leonard, Caroline Waters, et al.
The Lancet Oncology, Volume 15, Issue 10, September 2014, Pages e447-e460
Editors’ comment: Dr. Karin Jordan
This review provides an overview of diarrhoea incidences and the assumed underlying pathomechanisms of diarrhoea induced by cancer treatment (fluorouracil, irinotecan, tyrosine-kinase inhibitors, monoclonal antibodies). With regard to the prevention of diarrhoea, the authors refer to the 2013 MASCC guideline. Furthermore, the authors discuss diarrhoea-associated side-effects, such as damage to the colonic mucosa as well as malabsorption of carbohydrate and fat. The review mainly deals with the clinical assessment and management of diarrhoea; it provides the reader with a guideline for diagnosing and treating diarrhoea and other side-effects. A differentiated evaluation of the specific contents would go beyond the scope of this review which is rather intended to serve as a guide to further references. As expected, it is not possible to deduce new strategies for diarrhoea prophylaxis or therapy from this review.
Diarrhoea induced by chemotherapy in cancer patients is common, causes notable morbidity and mortality, and is managed inconsistently. Previous management guidelines were based on poor evidence and neglect physiological causes of chemotherapy-induced diarrhoea. In the absence of level 1 evidence from randomised controlled trials, we developed practical guidance for clinicians based on a literature review by a multidisciplinary team of clinical oncologists, dietitians, gastroenterologists, medical oncologists, nurses, pharmacist, and a surgeon. Education of patients and their carers about the risks associated with, and management of, chemotherapy-induced diarrhoea is the foundation for optimum treatment of toxic effects. Adequate—and, if necessary, repeated—assessment, appropriate use of loperamide, and knowledge of fluid resuscitation requirements of affected patients is the second crucial step. Use of octreotide and seeking specialist advice early for patients who do not respond to treatment will reduce morbidity and mortality. In view of the burden of chemotherapy-induced diarrhoea, appropriate multidisciplinary research to assess meaningful endpoints is urgently required.